Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Advice for Moms Advice for Moms

Need advice to help my baby!!!! UPDATE REPLY 14

Posted by on Apr. 13, 2014 at 12:17 AM
  • 17 Replies

Five years ago my gf and I adopted a beautiful baby! We adopted him from a local girl who wanted money for an abortion! We refused but agreed to take the baby and have never regretted it. She was using meth and taking a lot of lortab when she was pregnant but the baby seemed healthy at first. When he was six weeks old he got a really high fever of 104. We took him to the doctor and after doing this off and on for about three months they diagnosed him with cyclic neutropenia, but assured us it was not due to the drug abuse. He was a happy baby for the few days he was well, but every 21 days he got sick for two years, then he started to slow down and not get sick as often. Now it is only once every two to three months. He also has iron deficiency anemia which we treat with vitamins. The problem is we have seen a lot of doctors and none of them think he has any symptoms from the prenatal drug use, but every time he gets sick when they give him medicine he turns into a different child. He is hyper, uncontrollably angry, has fits, hits and yells, and laughs when he is being disciplined. Even if he gets a spanking or has his toys taken away all he can do is laugh. This stays for weeks after the medication, then he gets back to normal until it is time to get sick again. Well recently he got an ear infrction and he didnt run the usual alarming fever so we didnt know he was sick until he was in so much pain all he could do was scream. Our doctor immediately gave him a small dose of toradol for the pain and he went off the charts after that. This week he was hitting kids at school, screaming at teachers, and pushing kids off the risers during a school program. He is a good student and the top reader in his kindergarten class. He has been in trouble before but nothing like this. I made a behavior chart for him before school started so that he could see his own progress and he usually does so good, I just want him to be happy. We have talked to many doctors and none of them feel like this is from the drug abuse but I still disagree, they have never truly tested him and looked at the drug history from the pregnancy. Howc can I help him and is it just my imagination telling me that the behaviors get worse when he takes medications? WE adopted him to give him a better life and now I feel like we arent getting him the right help!

by on Apr. 13, 2014 at 12:17 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
-PB
by Gold Member on Apr. 13, 2014 at 12:44 AM

What kinda of medications are they giving him?  There are some medication that "normal" side effects are aggression, agitation, and irritably.  Steriods for example.  And it can last for a bit, even after you stop taking them.

emmy526
by Silver Member on Apr. 13, 2014 at 8:08 AM
1 mom liked this

You might find your answers with a naturpath or homeopathic dr...allopathic drs aren't going to be much help in this case, i'm afraid.   

iamcafemom83
by Mariah on Apr. 13, 2014 at 8:17 AM
Sounds like symptoms of Fetal Alcohol Syndrome.
sissy502
by Member on Apr. 13, 2014 at 1:31 PM

Sounds like FAS & RAD to me.

I'd suggest you get him in for an eval at a children's trauma center. (the waiting list can be long however) It took us a year to get out Foster DD in for an eval.

The testing they do is far beyond what your pediatrician looks into.


linz04060913
by on Apr. 14, 2014 at 12:58 AM

You can move to giving him more natural meds and it might make it a bit easier to deal with. I don't know if you're open to it, but garlic is one of the most natural antibiotics. There are a number of things that are better than the meds you're giving him and he may not have the same reaction. In addition to having him officially evaluated, I would take him into a naturopath or osteopath to evaluate his overall health, detailing his reactions to the medications

sarahfaith123
by Sarah on Apr. 14, 2014 at 3:20 AM
He is about 5? I think a visit to a specialist would be my next step. I think your hunch could be right - the drug use could have caused him issues. I would want a proper diagnosis, as well so it can be treated. You did the right thing adopting him and with the correct care you can get him the help he needs. He probably feels uncomfortable when he's feeling out of control. Hang in there, mama
nana776
by Member on Apr. 14, 2014 at 9:33 AM

This reminds me of my oldest. He was sensitive to food coloring, artificial flavoring, preservatives and aspartame. Lots of children's meds have added flavorings that are loaded with these. You may be able to ask the pharamacist about additive free meds. I just added a little honey to the bitter ones and offered something to wash the taste out of his mouth.

A pediatric neurologist may be able to give you some better answers as far as the effects of the drug abuse during pregnancy.

Good luck Mamma. I hope you find some answers soon.

JTE11
by Bronze Member on Apr. 14, 2014 at 10:58 AM

I am sorry you are struggling with this-my own DD has had some behavior issues and it's so difficult at times. I think people have given you some great advice already, all i wanted to add was to keep a journal for him, and keep track of everything. What he ate, how much he slept, when he gets sick, what he was given, his mood and behaviors each day. You may be exactly right that the meds are causing the behavior issues but if/when you have him evaluated it would be important to have his days catalogued so that the person can look at everything going on. There may be some information you are overlooking or missing. And for what it's worth, I agree with you, I don't know how a mother can take all of that and there not be at least some kind of effect on the baby, but for right now just write down everything, so that in a few cycles you can go back and dig through everything and see if there are any other commonalities around the time his behavior changes. It could be the medicine, it could be the effects of the cyclical illnesses, I don't know, but keeping a journal may help. Good luck, mama. You did a great thing adopting this boy. Gice it some time and some answers will come.

strictmomhere
by Platinum Member on Apr. 14, 2014 at 11:21 AM
I would call childrens hospital and get him a eval
Posted on CafeMom Mobile
Mrs.Rivera128
by Member on Apr. 14, 2014 at 5:01 PM

i think your right, you should consider having him tested at a childrens health facility that specialize in test that normal peds dont do. it could also be the medicine they are giving him. steriods can last in your system for up to a month and because of his mother doing drugs while pregnant he can be extremely sensative to the medicaitons. because he has built receptors to the drugs while he was in her belly.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)